Tornadoes · United States · Nebraska · 2025
Unrated tornado, St Paul, Nebraska, May 18, 2025
This Unrated tornado ran 0.0 miles across Howard County on May 18, 2025, touching down at 12:51 AM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 18, 2025
- Touchdown
- 12:51 AM CDT (05:51 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Howard County
- Touchdown point
- 41.226, -98.534
- Lift-off point
- 41.226, -98.534
- Record number
- 2505182351-01
The damage survey
1 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.
- Location estimated from description and video screen capture. No known damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Two separate rounds of severe weather impacted south central Nebraska on this day and brought a variety of severe weather.||The first round of thunderstorms produced a combination of wind and hail along with the first flooding rains of the season. The flooding rain was thanks to a combination of the slow movement and the intense rainfall rates over the same area. Though there was plenty of water to go around, the flooding was largely confined to Nuckolls and Webster where several county roads sustained water damage. Water was flowing over a part of Highway 78 near the Kansas border for a time south of Guide Rock. While the rain was needed, the 4-6��� rain amounts were too much for many small creeks and streams to handle. Once the storm thunderstorms did finally move, a bowing line segment in southwest Fillmore county produced a brief tornado southeast of Shickley. The EF0 rated tornado quickly developed and was on the ground for only a few minutes. Damage was minor, and mostly limited to trees and center pivot irrigation systems. Peak wind speed was estimated at 70 mph.||A second round of thunderstorms developed in central Nebraska during the evening and was more closely aligned to the upper level low pressure system in northeast Wyoming. The primary impact from these thunderstorms were wind gusts in the 60-mph range. However, as the line of storms started to bow north of Grand Island, a volunteer fireman from Elba captured video of a brief tornado southeast of his location in central Howard county. No damage was reported with either the straight line winds or the brief tornado.||Meteorologically speaking, an upper level low pressure system was located in northeast Wyoming. A shortwave moved across Kansas and into south central Nebraska during the late afternoon and evening hours. Surface low pressure in northwest Kansas had weakened some, but there was still ample south and southeast flow to transport low level moisture north resulting in surface dewpoints in the middle 60s as far north as north central Kansas. Though the deeper low-level moisture and surface instability was located in southern Kansas, strong frontogeneses in the 850-700 mb layer ahead of the short wave sparked a round of storms in the afternoon. Steep mid-level lapses (8C/KM) and strong effective bulk shear of 60 knots was quite favorable for rapid thunderstorm development. Closer to the instability axis near the Kansas/Nebraska border, large hail from elevated thunderstorms was the primary hazard initially, but slightly drier air to the north (sub 60-degree surface dewpoints) supported a localized wind damage risk with a second round of thunderstorms even after dark. Though the risk for tornadoes was greater to the south, strong low-level wind shear and an eventual transition to bowing line segments did become more favorable for brief tornadoes to form for a time.
This tornado was seen by local storm spotters approximately four miles west-northwest of St. Paul, who took a brief video of the tornado. No damage was documented with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 04:29 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:02 UTC | 01:45 UTC | Severe Thunderstorm Warning | GID |
| 01:26 UTC | 01:44 UTC | Severe Thunderstorm Warning | GID |
| 04:29 UTC | 06:00 UTC | Tornado Watch | GID |
| 05:22 UTC | 06:15 UTC | Severe Thunderstorm Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 19, 12:44 AM CDT, 7 minutes earlier. Its key messages:
- A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible.
- Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well.
- Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May.
Area forecast discussion, May 19, 12:44 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1244 AM CDT Mon May 19 2025 .KEY MESSAGES... - A couple waves of thunderstorms are expected this evening into the overnight hours. Some of these storms may have Large Hail, Damaging Winds and a tornado possible. - Thunderstorms are expected to develop Monday afternoon along/near Highway 281. These storms could be severe as well. - Cooler Tuesday and Tuesday night. Then warming to near climatic normals for late May. && .DISCUSSION... Issued at 358 PM CDT Sun May 18 2025 The primary focus today has been on this evening and overnight thunderstorm/severe forecast. The models have been steady today, showing more coverage across south central Nebraska and north central Kansas, than yesterdays runs. The CAM guidance indicates the potential for a couple of rounds or waves of thunderstorms this evening and overnight. The first round will develop in the next hour or two, and arching across much of the forecast area, and moving from southwest to northeast with time. These storms could be severe as warm moist air continues to advect northward. These storms are likely to remain somewhat elevated at first. Instability decreases to the north, but shear remains plentiful. On its heels, the next round is firing as of 3:45 PM from northeast Colorado southwest to west of Dodge City, KS. These storms are expected to be severe. These storms will be round two moving towards the area this evening with the chance for supercells with very large hail, tornadoes and damaging winds. Some of these storms, especially those that begin in far NE Colorado could persist and become a line and move eastward during the overnight hours. Tomorrow, the whole system will move eastward. A lull in activity is expected during the morning hours, but then storms could fire along the dryline, as well as the cold front, which will be slightly behind the dryline. There remains a question on where the convection will develop, but the most favored area is along and and east of Highway 281 and track eastward during the afternoon and evening hours. An additional question is how will today's convection and any outflow boundaries impact the evolution of tomorrow's convection. Beyond these two days of severe weather, cooler air will settle in with highs in the 50s and 60s. Lows Wednesday morning in central Nebraska could bring a chance for some frost. The remainder of the forecast, there are a few chances for precipitation off and on and temperatures will be in the 70s generally. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1238 AM CDT Mon May 19 2025 For KGRI/KEAR Airports: Showers and thunderstorms are expected to impact the terminals for at least the next couple of hours. Thunderstorms are again possible around 00z Tuesday. Winds will transition from the southeast to the northwest to north through the period. Low ceilings are expected until around 15z-18z. Low ceilings may again impact KGRI beginning around 01z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Billings Wright AVIATION...Schuldt
Hazardous weather outlook, May 18, 3:26 PM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 326 PM CDT Sun May 18 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 192030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 326 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move from the southwest to the northeast across the area this afternoon through the evening and into tonight. Some of these storms are likely to be severe, and the strongest storms may produce hail over 2 inches in diameter, isolated tornadoes, and localized wind gusts up to 60 MPH. The main timeframe for severe weather is between 4pm to 3am. Severe weather is possible across the entire area, but the most favored area for very large hail and tornadoes is southwest of a line from Lexington to Hebron. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected to redevelop on Monday, and some of these may also become severe. The highest risk is expected to be near and east of Highway 281 in the 3pm to 10pm timeframe. The primary hazard will be large hail, but an isolated tornado or two cannot be ruled out. Patchy frost is possible as temperatures fall into the mid 30s in areas north and west of the tri-cities Wednesday night into Thursday morning. Off and on chances for thunderstorms return to the area for the Memorial Day weekend. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, May 18, 10:45 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1045 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM Non-Tstm Wnd Gst 1 WSW Wood River 40.82N 98.61W
05/18/2025 M58 MPH Hall NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:53 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1053 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM Tstm Wnd Gst Roseland 40.47N 98.56W
05/18/2025 M56 MPH Adams NE Mesonet
&&
NOAA/NWS/MoritzLocal storm report, May 18, 10:55 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1055 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM Non-Tstm Wnd Gst 4 WSW Wood River 40.80N 98.66W
05/18/2025 M61 MPH Hall NE Mesonet
&&
NOAA/NWS/MoritzSpecial weather statement, May 18, 11:07 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1107 PM CDT Sun May 18 2025
NEZ060-061-072-073-190445-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1107 PM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER...WESTERN BUFFALO AND DAWSON COUNTIES THROUGH
1145 PM CDT...
At 1107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Lexington to near
Johnson Lake. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Lexington, Sumner, and Eddyville around 1115 PM CDT.
Overton and Miller around 1125 PM CDT.
This includes Interstate 80 between mile markers 225 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for south central
Nebraska.
&&
LAT...LON 4070 10007 4085 9993 4105 9986 4105 9972
4104 9921 4086 9922 4054 9934 4060 9998
4070 9998
TIME...MOT...LOC 0407Z 262DEG 33KT 4108 9966 4086 9971 4064 9988
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, May 18, 11:57 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1157 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Tstm Wnd Gst 4 SE Eddyville 40.97N 99.58W
05/18/2025 M68 MPH Dawson NE Mesonet
&&
NOAA/NWS/MoritzSpecial weather statement, May 19, 12:39 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1239 AM CDT Mon May 19 2025
NEZ074-075-083>085-190615-
Franklin NE-Adams NE-Webster NE-Kearney NE-Harlan NE-
1239 AM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEBSTER...
FRANKLIN...SOUTHWESTERN ADAMS...KEARNEY AND SOUTHEASTERN HARLAN
COUNTIES THROUGH 115 AM CDT...
At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm near
Republican City, or 23 miles southeast of Holdrege, moving northeast
at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hildreth around 1250 AM CDT.
Other locations in the path of this storm include Minden, Norman and
Heartwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas...and south central Nebraska.
&&
LAT...LON 4066 9899 4065 9890 4067 9883 4051 9844
4000 9912 4004 9937
TIME...MOT...LOC 0538Z 214DEG 54KT 4015 9916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThe radar
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the touchdown began at 05:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:06 UTC | TSTM WND GST 53 | 1 Ese Doniphan | Hall, NE | Mesonet observation. |
| 03:10 UTC | TSTM WND GST 52 | 2 S Doniphan | Hall, NE | |
| 03:13 UTC | TSTM WND GST 56 | 6 Se Saint Libory | Merrick, NE | |
| 03:15 UTC | TSTM WND GST 59 | Grand Island Airport | Hall, NE | |
| 03:31 UTC | NON-TSTM WND GST 58 | 1 Wsw Wood River | Hall, NE | |
| 03:33 UTC | NON-TSTM WND GST 61 | 4 Wsw Wood River | Hall, NE | |
| 05:51 UTC | TORNADO | 4 Wnw Saint Paul | Howard, NE | From early Monday morning. A brief tornado was reported west of St. Paul. The location is approximate. The tornado was rated EFU with no specific maximum windspeed given no damage has been documented. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 18, 2025
42 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 3:08 AM CDT | EF1 | Carroll, MS | 14.4 | 1,100 | $500,000 | ||
| May 18 | 1:07 PM MDT | EF2 | Arapahoe, CO | 0.9 | 50 | |||
| May 18 | 1:23 PM MDT | EF1 | Arapahoe, CO | 2.6 | 75 | |||
| May 18 | 1:30 PM MDT | EF2 | Arapahoe, CO | 4.3 | 200 | |||
| May 18 | 1:40 PM MDT | EF2 | Adams, CO | 4.4 | 400 | |||
| May 18 | 5:03 PM CDT | Unrated | Callahan, TX | 3.0 | 50 | |||
| May 18 | 4:05 PM MDT | Unrated | Yuma, CO | 0.0 | 15 | |||
| May 18 | 5:12 PM CDT | EF2 | Cheyenne, KS | 3.9 | 200 | $300,000 | ||
| May 18 | 4:15 PM MDT | Unrated | Sherman, KS | 0.1 | 50 | |||
| May 18 | 5:19 PM CDT | EF2 | Shackelford, TX | 0.8 | 150 | |||
| May 18 | 5:21 PM CDT | EF1 | Hemphill, TX to OK | 1.7 | 75 | $35,000 | ||
| May 18 | 5:35 PM CDT | EF2 | Scott, KS | 11.0 | 460 | $50,000 | ||
| May 18 | 5:37 PM CDT | EF2 | Scott, KS | 10.8 | 150 | |||
| May 18 | 5:41 PM CDT | EF3 | Ellis, OK | 6.0 | 50 | $100,000 | ||
| May 18 | 5:56 PM CDT | EF0 | Ellis, OK | 0.2 | 10 | |||
| May 18 | 5:58 PM CDT | EF1 | Ellis, OK | 3.5 | 50 | $15,000 | ||
| May 18 | 6:09 PM CDT | Unrated | Scott, KS | 0.4 | 50 | |||
| May 18 | 6:32 PM CDT | EF3 | Gove, KS | 13.3 | 416 | |||
| May 18 | 6:47 PM CDT | EF0 | Eastland, TX | 3.3 | 200 | |||
| May 18 | 6:49 PM CDT | EF0 | Hitchcock, NE | 0.2 | 50 | $80,000 | ||
| May 18 | 6:49 PM CDT | EF3 | Hitchcock, NE | 10.7 | 250 | $575,000 | ||
| May 18 | 7:04 PM CDT | Unrated | Hitchcock, NE | 0.5 | 50 | |||
| May 18 | 7:07 PM CDT | EF3 | Sheridan, KS | 4.2 | 230 | $120,000 | ||
| May 18 | 7:08 PM CDT | EF2 | Sheridan, KS | 0.3 | 20 | $50,000 | ||
| May 18 | 7:21 PM CDT | EF0 | Edwards, KS | 4.2 | 50 | |||
| May 18 | 7:35 PM CDT | EF2 | Hayes, NE | 17.8 | 1,000 | $1.5 million | ||
| May 18 | 7:36 PM CDT | EF1 | Palo Pinto, TX | 0.4 | 400 | $5,000 | ||
| May 18 | 7:38 PM CDT | EF2 | Edwards, KS | 7.8 | 50 | |||
| May 18 | 7:48 PM CDT | EF1 | Palo Pinto, TX | 2.1 | 995 | 4 | $750,000 | |
| May 18 | 6:54 PM MDT | Unrated | Dundy, NE | 0.1 | 50 | |||
| May 18 | 8:01 PM CDT | EF0 | Palo Pinto, TX | 2.6 | 1,000 | |||
| May 18 | 8:07 PM CDT | Unrated | Palo Pinto, TX | 0.2 | 50 | |||
| May 18 | 8:36 PM CDT | EF0 | Parker, TX | 3.1 | 200 | $25,000 | ||
| May 18 | 9:21 PM CDT | EF3 | Comanche, KS | 8.2 | 800 | |||
| May 18 | 9:44 PM CDT | EF3 | Kiowa, KS | 10.4 | 500 | |||
| May 18 | 10:04 PM CDT | EF3 | Kiowa, KS | 15.8 | 500 | |||
| May 18 | 10:09 PM CDT | EF0 | Fillmore, NE | 3.1 | 30 | $100,000 | ||
| May 18 | 10:14 PM CDT | EF1 | Kiowa, KS | 2.8 | 50 | |||
| May 18 | 10:26 PM CDT | EF1 | DeSoto, MS | 0.4 | 50 | $800,000 | ||
| May 18 | 10:47 PM CDT | EF3 | Pratt, KS | 11.4 | 500 | |||
| May 18 | 11:09 PM CDT | Unrated | Pratt, KS | 0.4 | 50 | |||
| May 18 | 11:17 PM CDT | EF3 | Pratt, KS | 32.6 | 1,760 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.